Ohio, 2017

Hail and Damaging Wind in Ohio, August 3, 2017

August 3, 2017 · NWS CLE · 2 events in 1 county or zone

Scattered thunderstorms developed on August 3rd. At least one produced some small hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed on August 3rd. At least one produced some small hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 5:47 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 3, 5:47 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
647 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Low pressure from the upper midwest will move across the Great
lakes Friday pulling a strong cold front east across the area
Friday. High pressure will build across the region over the
weekend. The next cold front will come on Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Update...Increased pops to likely across far northeast Ohio and
northwest PA for a couple hours this evening. Did the same for
northwest Ohio with showers and storms in the areas. Otherwise
no big changes.

Original...The majority of thunderstorms have drifted northeast
along the lakeshore as the weak shortwave aloft lifts out.
Other thunderstorms over northern Indiana will slide across
parts of northwest Ohio late this afternoon and early this
evening. Will have a "chance" for the remainder of the afternoon
and early evening. The activity should diminish after sunset
since there is little forcing. Cannot rule out a few more
showers/storms overnight as the low level jet increases across
the area. It will be a relatively warm night as the south wind
increases. Forecast lows at or above guidance, generally 65-70.

The models are in better agreement on the timing of the front on
Friday and is a little faster again. The front should cross
northwest Ohio in the morning, northeast ohio in the afternoon and
move east of the forecast area early in the evening. There will
likely be a fair amount of debris clouds in the morning and
there is some uncertainty on where the new development will
occur, probably just east of I-71. With the stronger wind field
aloft and the steepening lapse rates, there will be a better
chance for organized severe weather. Pretty good cold advection
behind the front and even with some sunshine returning at
Toledo, high temps will hold in the lower/mid 70s. It will
become breezy/windy at all locations

It will not take long for lake effect showers to develop off Lake
Erie Friday night. The cooler air combined with the trough
aloft with the west flow should allow showers to move across the
primary snowbelt. Will not mention thunder at this time but it
is possible. It will be much cooler with lows in the mid/upper
50s except along the east lakeshore.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday will have the feel and look of a fall day as H8 temps
around 7C will yield a fair amount of lake effect cloud cover and
scattered showers across the snowbelt in the morning. Significant
drying is expected on a west breeze as the low drifts northward and
high pressure pushes in across KY/TN by afternoon. With that have
the best chances across far east snowbelt. There are hints of an
upper disturbance to work across northern OH Saturday with the models
painting some QPF. Figure it will dry out too much to have much more
than a sprinkle elsewhere. Highs across PA may not break 70.

Sunday will be the transition day with high pressure shifting east
but the approach of the next system will be on the horizon. Timing
differences with this and some guidance brings showers into Ohio
during the day Sunday. Have kept the forecast dry for now with the
high just off to our east maintaining some dry air. But by Monday
have generic broad brushed precip chances across the area as the
shortwave comes across and the surface low/front moves across Ohio.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Lingering showers over the forecast area Monday night will
gradually move east of the forecast area Tuesday morning. After
that, high pressure builds over the area and remains through
mid week. Expect mild conditions with highs in the 70s and lows
in the mid 50s to lower 60s. High begins to slide east Thursday
allow a low pressure system to track across the upper ohio
Valley. Still some doubt as to the exact track and timing of the
system so will just go with low chance pops.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Weak trough aloft will little forcing at the surface will result
in a scattering of thunderstorms this afternoon and early this
evening. Unfortunately, it will be difficult to time the
thunderstorms and the best approach may be tempo thunder from
about 18/19Z-22/23Z and update as necessary. After the diurnal
convection, most of tonight should be quiet but there will be an
increasing southerly low level jet an cannot rule out a shower
or thunderstorm just about anywhere. A strong cold front will
reach northwest Ohio Friday morning and continue east Friday
afternoon. There is a better chance for showers and
thunderstorms as the front moves east on Friday but most of the
activity may occur after the TAF forecast period after 18Z.

OUTLOOK...Non-VFR extreme NE OH/NW PA late Friday night into
Saturday. Non-VFR possible again Monday into Tuesday.

&&

.MARINE...
Scattered thunderstorms will still be possible through the evening
with a stray thunderstorm possible overnight. By dawn a cold front
will be nearing the western basin.  This front will march east
across the lake during the day reaching the east end by mid evening.
Storms Saturday could be strong. South winds will begin to increase
tonight and shift to the southwest and increase to 20 to 25 knots
(maybe close to 30 knots) behind the front through Friday night.  A
secondary trough crosses early Saturday morning with another shift
to west-northwest.  Winds will slowly diminish through the day
Saturday.  Small craft advisories will be needed and beach
conditions will be rough through Saturday. Sunday is the day to be
on the lake as winds will be light/variable direction.

The next system crosses the Ohio Valley Monday into Tuesday. This
will take winds from the southeast around through north Monday and
then northeast by Tuesday as high pressure settles across the
Midwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kosarik
NEAR TERM...TK/Kosarik
SHORT TERM...Oudeman
LONG TERM...DJB
AVIATION...TK
MARINE...Oudeman
Hazardous weather outlook, Aug 3, 3:17 AM EST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
417 AM EDT Thu Aug 3 2017

LEZ142>145-162>165-OHZ003-006>009-017-018-027-040830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
417 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-040830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
417 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:39 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
339 PM EDT THU AUG 3 2017

OHZ012>014-089-032045-
Geauga-Lake-Ashtabula Lakeshore-Ashtabula Inland-
339 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GEAUGA...LAKE AND
CENTRAL ASHTABULA COUNTIES...

At 338 PM EDT, a strong thunderstorm was located over Perry, or 7
miles east of Painesville, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations that may be impacted include... Painesville, Ashtabula,
Conneaut, Chardon, Fairport Harbor, Geneva-On-The-Lake, Mentor,
Geneva, Madison, North Kingsville, Perry, Mentor-On-The-Lake,
Kirtland, Austinburg, Montville, Kingsville, Pierpont, North Perry,
Thompson and Kirtland Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 8052 4175 8052 4153 8127 4174 8138
TIME...MOT...LOC 1938Z 245DEG 13KT 4176 8112

Mullen

The radar

The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seneca

When
August 3, 6:44 PM EST
Where
Seneca County, 1 mi E of Tiffin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -83.151

Penny sized hail was observed.

Thunderstorm Wind, Seneca

When
August 3, 6:44 PM EST
Where
Seneca County, 1 mi E of Tiffin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.100, -83.151

A trained spotter estimated thunderstorm winds gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717765, 717766.